Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 3, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Feb 28, 2017, 4:45 PM CST for Mahaska County, Iowa. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 28, 2017, 4:45 PM CST (22:45 UTC)
- Expired
- Feb 28, 2017, 5:00 PM CST
- In force
- 15 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Mahaska County, IA
The radar
The Des Moines radar (KDMX), 107 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -241 J/kg
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
085 WUUS53 KDMX 282245 SVRDMX IAC123-282300- /O.NEW.KDMX.SV.W.0003.170228T2245Z-170228T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 445 PM CST TUE FEB 28 2017 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Northeastern Mahaska County in south central Iowa... * Until 500 PM CST. * At 444 PM CST, a severe thunderstorm was located over Oskaloosa, moving east at 40 mph. HAZARD...Quarter size hail. SOURCE...Trained weather spotters. IMPACT...Damage to vehicles is expected. * Locations impacted include... Oskaloosa, University Park, Rose Hill, Keomah Village and Lake Keomah State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4127 9262 4140 9265 4147 9241 4130 9241 TIME...MOT...LOC 2244Z 252DEG 36KT 4130 9259 HAIL...1.00IN WIND...<50MPH $$ Kotenberg
2 follow-up statements
158 WWUS53 KDMX 282252 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 452 PM CST TUE FEB 28 2017 IAC123-282300- /O.CON.KDMX.SV.W.0003.000000T0000Z-170228T2300Z/ Mahaska IA- 452 PM CST TUE FEB 28 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CST FOR NORTHEASTERN MAHASKA COUNTY... At 452 PM CST, a severe thunderstorm was located 8 miles west of Delta, or 8 miles east of Oskaloosa, moving east at 40 mph. HAZARD...Quarter size hail. SOURCE...Trained weather spotters. IMPACT...Damage to vehicles is expected. Locations impacted include... Rose Hill, Keomah Village and Lake Keomah State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4128 9254 4143 9255 4147 9241 4130 9241 TIME...MOT...LOC 2252Z 252DEG 36KT 4133 9249 HAIL...1.00IN WIND...<50MPH $$ Kotenberg
577
WWUS53 KDMX 282256
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
456 PM CST TUE FEB 28 2017
IAC123-282306-
/O.EXP.KDMX.SV.W.0003.000000T0000Z-170228T2300Z/
Mahaska IA-
456 PM CST TUE FEB 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MAHASKA COUNTY
WILL EXPIRE AT 500 PM CST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4128 9254 4143 9255 4147 9241 4130 9241
TIME...MOT...LOC 2256Z 252DEG 36KT 4134 9245
$$
KotenbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 3:24 PM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Feb 28, 3:24 PM CST, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 324 PM CST Tue Feb 28 2017 .SHORT TERM.../Tonight through Wednesday/ Issued at 323 PM CST Tue Feb 28 2017 Confidence: Medium to High. Several impacts to consider over the next 24 hours. Though front continues to mover into southeast Iowa now...still a brief opportunity for thunderstorms this afternoon/early evening over the east/southeast in area of best instability. The window will be short lived with only a 2-3 hour at most opportunity for any stronger storms. With unidirectional shear...wind or hail most likely though 0-3km SRH and sfc to 2km sfc relative flow would promote some turning in the lowest layers. With southeast areas currently relegated to marginal/slight...best dynamics now expected to translate southeast and out of the area. By mid to late evening the instability will wane with rain developing with the approach of the main H500 shortwave. Eventually colder air will drive the precipitation to mix and change to snow overnight with the best precipitation production over the north from northern Iowa to southern MN/WI. Models continue to differ on axis of maximum qpf and overall amounts...but conservatively 1 to 2 inches of snow still looks likely over the far northeast...north of highway 20. Recent warm ground temperatures and highs in the 40s and 50s over some of the region will initially help to melt some of the snow. Once the system passes southeast on Wednesday northwest winds will increase with sustained 20 to 25 gusting to 30 to 35 mph during the daytime hours. Colder air will return with highs back in the 30s to 40s over the region. The light rain/snow will be ending in the afternoon hours. .LONG TERM.../Wednesday night through Tuesday/ Issued at 323 PM CST Tue Feb 28 2017 Main concern initially in the longer term will be system passing through the state on Thursday. Upper system is forecast to race southeast through the state during the day with attendant surface low exiting the area by early afternoon. Will see a tight pressure gradient on the backside with deep mixing suggested by soundings on all models. Have accordingly raised winds on Thursday although it may not be enough given the strength of the winds aloft. This will likely be a wind advisory type of event with strong gusts by afternoon up to 50 mph. Will also see the potential for convective snow showers in the northern third or so of the forecast area with low level saturation and some weak instability. While overall snow amounts may not be much, the combination of stronger winds and snow showers may produce brief periods of poor visibilities during the afternoon. Surface ridging will slide through the state on Thursday night with warm advection increasing on Friday. This will continue into the weekend as broad upper ridging moves into the central United States. Temperatures will climb daily with readings into the 60s for most locations by Sunday once again. Models diverge somewhat after this point with GFS keeping bulk of system early next week north of the state and the Euro a bit farther south. In either case, the threat of precipitation is limited as most lift and deep saturation remain north and east of Iowa. Temperatures will continue their run of above normal readings into next week as well. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1153 AM CST Tue Feb 28 2017 Plenty of considerations this period. Southeast expected to see convection this afternoon between 20-01z mainly for KOTM. With low moving out tonight...northwest flow increases overnight with rain increasing and CIGS lowering to LIFR/IFR most areas through 09z. Light rain likely to change over to -SN with some lower visby aft 09z northeast at KALO and KMCW. Confidence remains limited on how low to drop visby northeast...though period of light snow and wind should result in MVFR possible IFR vsby for a period early Tuesday 12-18z. Northwest winds remain 16G26kt or higher aft 12z as well. /rev && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...REV LONG TERM...Cogil AVIATION...REV
Hazardous weather outlook, Feb 28, 3:41 PM CST, 1 hour 4 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 341 PM CST Tue Feb 28 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>073- 081>083-092-093-011200- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Cass- Adair-Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold- 341 PM CST Tue Feb 28 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Strong northwest winds are expected on Thursday. Sustained winds approaching 30 mph with gusts to 45 mph appear likely by afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ062-074-075-084>086-094>097-011200- Poweshiek-Marion-Mahaska-Lucas-Monroe-Wapello-Decatur-Wayne- Appanoose-Davis- 341 PM CST Tue Feb 28 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT Scattered thunderstorms are possible through early evening. An isolated severe storm with quarter sized hail may occur. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Strong northwest winds are expected on Thursday. Sustained winds approaching 30 mph with gusts to 45 mph appear likely by afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed early this evening.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 4:01 PM CST | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.